Clinical characteristics of antiepileptic-induced liver injury in patients from the DILIN prospective study.
Journal Article (Journal Article)
BACKGROUND & AIMS: Antiepileptic drugs (AEDs) are a common cause of drug-induced liver injury (DILI). Over the last few decades, several newer AEDs were approved for marketing in the United States, and they are increasingly prescribed for indications other than seizures. Contemporaneous data related to trends and characteristics of AED-related liver injury are sparse. METHODS: We report the trends, characteristics, and outcomes of patients with AED-related DILI enrolled into the DILIN Prospective Study between 2004 and 2020. RESULTS: Among 1,711 participants with definite, highly likely, or probable DILI, 66 (3.9%) had AED-related DILI (lamotrigine [n = 18], phenytoin [n = 16], carbamazepine [n = 11], valproate [n = 10], gabapentin [n = 4], and others [n = 7]). The frequency of AED-related liver injury significantly decreased during the study period (from 8.5% of cases during 2004-2007 to 2.6% during 2015-2020, p = 0.01). AEDs other than phenytoin were commonly prescribed for non-seizure indications. Compared to non-AEDs, patients with AED-related liver injury were younger (mean age 38.5 vs. 50.1 years-old, p <0.001) and more likely African American (27% vs. 12%, p = 0.008). DRESS was common with liver injury caused by lamotrigine, phenytoin, and carbamazepine, but not valproate or gabapentin. Liver injury severity was moderate to severe in the majority: 5 died, and 3 underwent orthotopic liver transplantation (OLT). No patient with lamotrigine-related DILI, including 13 with hepatocellular jaundice, died or needed OLT, while 3 out of 16 patients (19%) with phenytoin-related DILI either died or required OLT. CONCLUSION: The frequency of AED-related liver injury significantly decreased over the last 2 decades in our experience. AED-related liver injury has several distinctive features, including a preponderance in African American patients and those with immunoallergic skin reactions, with outcomes depending on the type of AED involved. LAY SUMMARY: Medications used to treat epilepsy may sometimes cause severe liver injury. However, several new medications have been approved over the last 2 decades and they may not be as toxic to the liver as older antiepileptic medications (AEDs). This study shows that overall liver injury due to AEDs is decreasing, likely due to decreasing use of older AEDs. Liver injury due to AEDs appears to be more common in African Americans and is commonly associated with allergic skin reactions.
- Chalasani, N; Bonkovsky, HL; Stine, JG; Gu, J; Barnhart, H; Jacobsen, E; Björnsson, E; Fontana, RJ; Kleiner, DE; Hoofnagle, JH; Drug-Induced Liver Injury Network (DILIN) Study Investigators,
- April 2022
Volume / Issue
- 76 / 4
Start / End Page
- 832 - 840
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)